Went to lunch today with my wife. A fruit cup in the middle of the table held a blueberry. For a moment, I wanted nothing more than to eat that blueberry. But doing so would have felt like shoving a hot poker down my throat.
I’ve been going through chemotherapy since October. Extreme cold sensitivity is one of many side effects that I’ve experienced in that time. I’m writing this not to whine or vent (okay, I’m writing it to whine and vent) but to document what I’m going through, mostly for myself. I do want to say that as horrible as this all feels, I trust and have confidence in my care team and their decisions.
I found out I had colon cancer back in July. It’s stage 3, meaning that it’s likely spread to some nearby lymph nodes (and maybe a nearby blood vessel), but one spot in my large intestine is the only place where there’s an actual tumor. My care team thinks a now-standard regimen of radiation (six weeks), chemotherapy and surgery will get me back to normal.
Radiation started back in August. The actual daily procedure went well, although I had a negative reaction to one of the drugs that accompanied the procedure and ended up spending a week in the hospital (more on that reaction later). Since October, I’ve been going through a standard chemotherapy regimen and I’ll take you through it day-by-day, because now, I’m used to how it goes.
Each round is three days (starting on Monday (except for holiday weekends, because they’re nice and give cancer New Year’s and Martin Luther King Day off)), then I get the next ten days off to recover and start all over again.
Funny thing is, before starting chemo, I figured this would be easy and I could just take it all at once.
I was wrong. Very wrong.
On Monday morning, I shower for the last time in a few days and go to the hospital. I get my blood checked and my port accessed. My port is a device surgically implanted under my right collarbone that they can hook an IV into. It left a scar and there’s an ugly bulge and it hurts if I stretch my arm too far one way or the other. Accessing the port basically means sticking a needle into it that will be there until Wednesday. Then I meet with my oncology team, go over the blood results and go downstairs for the actual chemotherapy.
The regimen is called FOLFOX, which is standard for colon cancer. They hook me up to an IV containing a medicine (hah!) called oxaliplatin for two hours. Once that’s done, I get the other medicine, 5FU (or as I refer to it, F-me). But I get the 5FU over the course of 46 hours, so I get it in a portable pump that I wear around on a fanny pack and go home.
As soon as I leave the hospital, I can feel the side effects. At first, my throat is sore and my mouth tastes horrible. I also have cramps in my calves and hands. And then there’s the cold sensitivity. Because I live in Ohio, temperatures have been freezing (or lower) since November. I can feel it in my fingers and face as soon as I step outside (and that’s wearing gloves/hat/scarf). The worst part of the cold sensitivity affects my eating/drinking. Anything cold hurts to eat or drink. And it makes the taste in my mouth worse. The intensity of the cold sensitivity decreases slightly every day, but it can linger on until the next week.
The rest of Monday is pretty normal, although I have a lot less energy than usual. But life isn’t comfortable with a pump strapped around your waist (not to mention it also rules out showering for a few days). Hopefully, Monday night I’ll be able to eat a good dinner because I’m going to need it.
(I should note that for the first chemo session, I had very bad hiccups that started Monday night and lasted through Wednesday, hiccups that would last up to eight hours. This was caused by a steroid they prescribed me to help with the symptoms. But it was making things worse instead of better, so I was advised to stop taking it after the first week.)
Tuesday starts off like Monday ended. But my stomach starts to feel a little queasy Tuesday morning, so if I’m lucky I can get in a good lunch and dinner. The queasiness builds up until the late afternoon, when I’m on the verge of vomiting. Additionally, the cramps from the previous day come back and I get very restless. I don’t want to stand or sit. Lying down is okay, but my body cannot stay still. I get very tired and it’s tough to concentrate. Also present from the day before: the bad taste in my mouth.
Despite how tired I am, it’s tough to sleep, especially when it’s time to go to sleep Tuesday night. It takes a while for me to fall asleep and then once I’m asleep it feels like I wake up every thirty minutes.
Starting very early Wednesday morning, the worst of the side effects start. The nausea is at a high. I can try and hold this back with a variety of antacids, but Pepto can only do so much. Not only am I vomiting, but I’m also doing other things at the same time that would impress Dani Rojas.
Along with the nausea and vomiting comes major chest pain. This is from the 5FU and is the same side effect I was hospitalized for in August. Back then, I had been taking 5FU in pill form and after a few days, started feeling this major chest pain (burning, rapid/pounding heart beat, feeling hot, sweating, pain radiating down my left arm) after a few minutes of moderate activity. In the ER, I was told it was like I was having a heart attack but without having a heart attack (because of the lack of some chemical or another in my blood). After many scans and tests, my heart was ruled to be okay and it was decided that the heart pain was a GERD-like reflex to the medication (it’s making my esophagus tight, and my heart is reacting in kind). I was switched to the infusion back then and the heart issue went away.
However, it came back with the chemo regimen. So as I’m having these nausea and vomiting spells, I’ll also get hot and sweaty and feel this debilitating chest pain. This can happen on its own, or if I do any activity more than taking 25 steps. I’ll lay down to get the pain to go away, which works sometimes. But when it doesn’t, I take a nitro pill (but I can’t take more than two a day) and just stop doing everything.
And have I mentioned that I haven’t really eaten anything since Tuesday?
Luckily, sometime on Wednesday, I’ll go to the hospital to get disconnected. These last few times, they’ve given me fluids through IV, which do help me feel a little better. But because the medicine is in my system, even after I get unhooked, I’m still feeling the nausea and chest pains. The cramping and cold sensitivity are there too. A few times I’ve made the mistake of taking a shower after getting home, but the ‘activity’ of standing still for a few minutes for the shower activates my chest thing, so I wait on that.
Even without the medicine, the symptoms stick around. The nausea and chest pains happen until midday Thursday. Cold sensitivity is still a thing. And despite not eating for nearly two days, I have no appetite. Maybe I can manage to eat a few bites later on in the day, but I’m not sure it’s because I’ve been nauseous for a few days or because I haven’t eaten at all, but I don’t want to eat at all.
By Friday, I’m ready to eat. I can walk and do most of my normal activities. Cold sensitivity will still be a thing, but it’s not as bad as it has been. I’m ready to live a normal life again. Although in the back of my head, I’m dreading the Monday after next because it starts all over again.
But not this time, because I’ll be done with it.
(Unless they give me more chemo after my surgery.)
Despite how bad it is, it is going to (or supposed to) help kill this thing inside me. So I guess it’s worth it. But I really don’t want to do it again.